Arizona, 2025

Flash Flooding and Flood in Arizona, September 3 to 4, 2025

September 3 to 4, 2025 · NWS PSR · 11 events in 6 counties and zones

Scattered to numerous thunderstorms developed over the northern half of AZ as well as near the International Border during the afternoon hours with more isolated activity developing across the foothills and higher terrain areas east of Phoenix. All of this activity was due to strong upper-level ascent associated with a low pressure system along the west coast and another upper-level disturbance…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered to numerous thunderstorms developed over the northern half of AZ as well as near the International Border during the afternoon hours with more isolated activity developing across the foothills and higher terrain areas east of Phoenix. All of this activity was due to strong upper-level ascent associated with a low pressure system along the west coast and another upper-level disturbance over northern Mexico. Outflow boundaries from the aforementioned activity sparked new thunderstorm activity during the evening hours across much of the south-central AZ lower deserts, including the Phoenix area. The combination of MLCAPE values between 500-1000 J/kg and DCAPE values of around 1500 J/kg supported strong to locally severe downburst wind gusts. PWATs were also near 1.5, supporting an environment conducive to high rainfall rates with these thunderstorms and thus some flooding impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 3, 5:03 PM MST, 1 hour 27 minutes earlier. Its key messages:

  • Isolated showers and thunderstorms are expected through this evening with the best chances focused to the north and south.
  • Thunderstorms with strong gusty winds along with heavy rainfall capable of producing flash flooding will be possible on Thursday with lingering chances into Friday.
  • A Flood Watch has been issued for Thursday afternoon through Thursday night for most of south-central Arizona, southwest Arizona, and southeast California.
  • Temperatures will cool over the next few days dropping to below normal starting Thursday and staying there through at least Saturday.
Area forecast discussion, Sep 3, 5:03 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
503 PM MST Wed Sep 3 2025

.UPDATE...Updated 00z Aviation Discussion...

&&

.KEY MESSAGES...

- Isolated showers and thunderstorms are expected through this
  evening with the best chances focused to the north and south.

- Thunderstorms with strong gusty winds along with heavy rainfall
  capable of producing flash flooding will be possible on
  Thursday with lingering chances into Friday.

- A Flood Watch has been issued for Thursday afternoon through
  Thursday night for most of south-central Arizona, southwest
  Arizona, and southeast California.

- Temperatures will cool over the next few days dropping to below
  normal starting Thursday and staying there through at least
  Saturday.

&&

.SHORT TERM /Today through Friday/...
The main forecast concern through the rest of the workweek will be
the threat for strong storms and the potential for heavy rainfall
capable of producing flash flooding Thursday into Thursday night as
the region see enhanced moisture from TC Lorena.

For today, satellite and radar imagery show isolated showers and
thunderstorms developing across parts of south-central Arizona and
over to the Kofas, while more widespread coverage remains focused
across the northern Arizona high terrain. Latest objective analysis
shows the best moisture and instability residing across western
portions of the CWA where PWATs are around 1.5-1.7" versus ~1-1.4"
across south-central Arizona. Thunderstorm coverage is expected to
remain overall limited this afternoon and evening as supported by
the latest HREF, which keeps the bulk of convection to the north
across the Arizona high terrain and down toward near the
international border. However, any strong outflows that materialize
today will be capable of generating new showers and thunderstorms
with the primary concerns being gusty outflows and perhaps localized
blowing dust. Could also see a few additional isolated showers and
thunderstorms try to develop into the Phoenix area later tonight,
but activity is not expected to be widespread.

Tomorrow is shaping up to be a very active day across the area as
moisture increases ahead of TC Lorena, which is currently noted
spinning off the west coast of the southern Baja Peninsula. Guidance
support PWAT values increasing upwards of 1.7-1.9" into our forecast
area, or around 150-200% of normal. Meanwhile, there are indications
of a weak trough that will be over our region with the axis looking
to set up near the Colorado River Valley. The combination of the
increased moisture, modest instability, and the upper level forcing
along with forcing from strong/colliding outflows should allow
for a good amount of shower and thunderstorm activity from late
Thursday afternoon through at least Thursday evening. Multiple hi-
res CAMs suggest a strong outflow originating from convection
across southeast Arizona will advance towards south-central
Arizona, firing off new showers and thunderstorms along the way.
Neighborhood probabilities for strong outflow winds in excess of
35 mph increases to around 50% for tomorrow afternoon and evening.
The trajectory of the outflow coming from the southeast could
present the possibility of dense blowing dust developing. However,
one of the greater concerns at this time looks to be the
potential for heavy rainfall leading to flash flooding given the
increase in anomalous moisture thanks to TC Lorena. The latest
HREF membership indicates the potential for some impressive
rainfall amounts in some areas, with upwards of a 50-70% chance of
3 hour rainfall totals exceeding 1" and up to a 10-30% chance for
exceeding 3", primarily focused across south-central Arizona and
into southwest Arizona. While current guidance isn't overly
aggressive with developing convection across southeast California,
believe that moisture and thermodynamic profiles will be
favorable for shower and thunderstorm development which could lead
to instances of flash flooding. As a result, decided to loft a
Flood Watch covering the majority of the CWA.

What happens on Friday is more uncertain as ensemble guidance
remains uncertain with what eventually happens with TC Lorena's
remnants. At this time, the more likely outcome, as noted by NHC, is
that Lorena will propagate toward the northeast into northern
Sonora, while a minority of members weaken the TC and keep it out in
the eastern Pacific. We will need to watch this to see if any major
changes occur with Lorena, but either way rain chances are likely to
continue for at least portions of Arizona on Friday. PoPs do go down
into Friday, but chances are still fairly high at 30-50%.

Temperatures over the next few days will be quickly trending
downward as moisture increases and shower and thunderstorms become
more widespread. Cloud cover will also increase dramatically by
Thursday with more clouds than sunshine across the bulk of the area.
Highs today are still expected to reach into the normal range, but
highs Thursday are likely to fall short of 100 degrees across much
of the lower deserts. Friday should be the coolest day of the week
with highs only reaching between 90-95 degrees across south-central
Arizona to the upper 90s across southeast California.

&&

.LONG TERM /Saturday through Tuesday/...
This weekend into much if not all of next week is likely to be
very quiet as a deep trough sets up off the West Coast providing
persistent dry westerly flow across the Desert Southwest. The
drier westerly flow should set up already on Saturday, but some
lingering moisture may still allow for some isolated convection
focused mostly across the eastern Arizona high terrain. By
Sunday, even the bulk of the lower level moisture should get
scoured out leaving virtually no chances for rain even across the
higher terrain. Forecast surface dew points are shown to still be
in the upper 50s and 60s this weekend, but then are likely to drop
into the upper 30s to mid 40s by next Tuesday. Temperatures will
also start to warm up as we dry out and this should push daytime
highs back into the normal range by early next week, but overnight
lows are likely to be quite comfortable in the mid 70s to lower
80s.

&&

.AVIATION...Updated at 0000Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The overall wind pattern through early Thursday afternoon will
generally follow the typical diurnal tendencies with speeds
generally aob 10 kts. Although the chances for any outflow
boundaries affecting the area terminals have decreased for this
evening, cannot rule it out completely, especially if thunderstorm
activity develops across southeast AZ. Otherwise, a much more
active thunderstorm period is expected late Thursday afternoon
through Thursday evening with significant operational impacts
likely. FEW-SCT mid to high clouds will prevail through Thursday
morning before increasing to SCT-BKN heading into Thursday
afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will generally be light and variable through this
evening before a more defined southeasterly wind direction
materializes during the overnight period with winds at KBLH
fluctuating between the southwest to south. Overall wind speeds
should remain aob 10 kts through Thursday morning before
increasing Thursday afternoon with the potential for VCSH
materializing, especially at KBLH.

&&

.FIRE WEATHER...
Increased moisture levels will result in much better chances for
wetting rainfall and a reduced wildfire threat through Friday. The
best chances for rain are likely to be later Thursday into early
Friday, with flash flooding and gusty erratic outflow winds being
the primary concerns. Enhanced moisture availability will result
in MinRHs only falling to between 20-30% range today and 30-40% on
Thursday and Friday as temperatures drop to below normal. Outside
of thunderstorm impacts, winds will remain fairly light and
follow diurnal trends today before favoring a southerly direction
for Thursday and Friday. Strong drying conditions will spread
across the region this weekend ending rain chances by Sunday and
eventually lowering MinRHs back into the teens by around Monday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Thursday afternoon through Thursday evening for
     AZZ530>563.

CA...Flood Watch from Thursday afternoon through Thursday evening for
     CAZ562>570.

&&

SHORT TERM...Smith/Kuhlman
LONG TERM...Kuhlman
AVIATION...Lojero
FIRE WEATHER...Smith/Kuhlman

In the hours before

Special weather statement, Sep 3, 3:32 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST Wed Sep 3 2025

AZZ552-556-558-032315-
Tonto Basin AZ-Superior AZ-Pinal/Superstition Mountains AZ-
332 PM MST Wed Sep 3 2025

...STRONG THUNDERSTORMS WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 415 PM MST...

At 332 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Top-Of-The-World, or near Superior, moving north
at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Superior, Top Of The World, Boyce Thompson Arboretum, and
Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 222 and 239.
AZ Route 177 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3326 11093 3323 11117 3345 11124 3352 11094
TIME...MOT...LOC 2232Z 171DEG 5KT 3332 11106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TW
Special weather statement, Sep 3, 5:42 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
542 PM MST Wed Sep 3 2025

AZZ533-040130-
Central La Paz AZ-
542 PM MST Wed Sep 3 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LA PAZ COUNTY THROUGH
630 PM MST...

At 542 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Brenda, or 36 miles south of Parker, moving north
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quartzsite and Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 20 and 37.
US Highway 60 between mile markers 31 and 38.
AZ Route 95 between mile markers 97 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 11393 3355 11422 3381 11420 3378 11386
TIME...MOT...LOC 0042Z 187DEG 5KT 3364 11406

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TW
Special weather statement, Sep 3, 6:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
615 PM MST Wed Sep 3 2025

AZZ531-533-040200-
Kofa AZ-Central La Paz AZ-
615 PM MST Wed Sep 3 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES THROUGH 700 PM MST...

At 615 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms over Kofa Wildlife Refuge, or 44 miles northeast of
Martinez Lake. These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kofa Wildlife Refuge and Palm Canyon.

This includes AZ Route 95 near mile marker 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 11394 3336 11422 3367 11413 3358 11380
TIME...MOT...LOC 0115Z 200DEG 1KT 3350 11402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TW

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

6 dust storm, 3 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Dust Storm, Northwest Pinal County

When
September 3, 6:30 PM MST to 6:50 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Public
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility of around 1/4 mile near the area of Peart and Rodeo Roads in Casa Grande due to dense blowing dust from thunderstorm outflow winds. No accidents or injuries reported.

Dust Storm, Northwest Pinal County

When
September 3, 8:03 PM MST to 8:23 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Department of Highways
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility of less than 1/4 mile along State Route 347 near Riggs Road due to dense blowing dust from thunderstorm outflow winds. No accidents or injuries reported.

Dust Storm, Southeast Valley/Queen Creek

When
September 3, 8:06 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility of 30-40 feet reported along I-10 near Queen Creek Road in Chandler due to dense blowing dust from thunderstorm outflow winds. No accidents or injuries reported.

Dust Storm, South Mountain/Ahwatukee

When
September 3, 8:33 PM MST to 8:53 PM MST
Where
South Mountain/Ahwatukee forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility under 1/4 mile along the area of Ray Road and 32nd street in Ahwatukee due to dense blowing dust from thunderstorm outflow winds. No accidents or injuries reported.

Dust Storm, South Mountain/Ahwatukee

When
September 3, 8:33 PM MST to 8:53 PM MST
Where
South Mountain/Ahwatukee forecast zone
Reported by
Public
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility of around 150 feet in the Ahwatukee Village due to dense blowing dust from thunderstorm outflow winds. No accidents or injuries reported.

Dust Storm, Central Phoenix

When
September 3, 8:42 PM MST to 8:55 PM MST
Where
Central Phoenix forecast zone
Reported by
ASOS
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility down to 1/4 mile at Phoenix Sky Harbor Airport due to dense blowing dust from thunderstorm outflow winds.

Thunderstorm Wind, Maricopa

When
September 3, 8:50 PM MST
Where
Maricopa County, 1.94 mi NE of Tempe
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.422, -111.909

Large dead tree fell, damaging a cinderblock wall, a couple of motorcycles, and bringing down a power line in the area of University Drive and McClintock Drive in Tempe. Wind gusts were estimated at 55-60 mph. Timing estimated from radar. No injuries reported.

Flash Flood, Maricopa

When
September 3, 9:00 PM MST to 10:00 PM MST
Where
Maricopa County, 1.93 mi E of Tempe to 2 mi E of Tempe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
33.395, -111.897

Image shows a car stranded in a flooded roadway along a neighborhood located in the area of Southern Avenue and Loop 101. No injuries reported.

Flash Flood, Gila

When
September 4, 12:00 AM MST to 3:00 AM MST
Where
Gila County, 68.05 mi W of Winkelman to 68.07 mi W of Winkelman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.920, -111.951

Arizona Department of Transportation reported Barnes Rd was closed between Stanfield Rd and Pala Rd due to flooding. The report came out at 0854MST on 9/4, but timing was moved up to shortly after the last of the heavy rain fell in the area. No damages or injuries reported.

Flash Flood, Gila

When
September 4, 12:26 AM MST to 1:20 AM MST
Where
Gila County, 45.94 mi WSW of Tonto Basin to 46.21 mi WSW of Tonto Basin
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.629, -112.081

A Maricopa County Flood Control District streamflow gauge along East Fork Cave Creek near 7th Avenue in North Phoenix recorded a water level that rose above the designated alarm stage level of 3 ft, and had a peak stage of 3.55 ft at 0035MST. Any increase in water levels to or above alarm stage leads to the low-water crossing along 7th Avenue, immediately downstream of the gauge location, becoming impassable. No damages or injuries were reported.

Flood, Maricopa

When
September 4, 1:55 AM MST to 5:00 AM MST
Where
Maricopa County, 1.06 mi NNE of Paradise Vly to 1.09 mi NE of Paradise Vly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.583, -111.971

A Maricopa County Flood Control District Stream Gauge along Indian Bend Wash near Shea Blvd showed water levels rising above alarm stage at 2.0 feet, with flows peaking at 2.22 feet and likely resulting in some flooding along the greenbelt and low water crossings downstream. No damages or injuries reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291932, 1291905, 1291904, 1291906, 1291931, 1291890, 1291892, 1291936, 1294818, 1294817, 1291948.